Home > Journals > Gazzetta Medica Italiana Archivio per le Scienze Mediche > Past Issues > Gazzetta Medica Italiana - Archivio per le Scienze Mediche 2020 October;179(10) > Gazzetta Medica Italiana - Archivio per le Scienze Mediche 2020 October;179(10):599-603

CURRENT ISSUE
 

JOURNAL TOOLS

eTOC
To subscribe PROMO
Submit an article
Recommend to your librarian
 

ARTICLE TOOLS

Publication history
Reprints
Permissions
Cite this article as
Share

 

CASE REPORT   

Gazzetta Medica Italiana - Archivio per le Scienze Mediche 2020 October;179(10):599-603

DOI: 10.23736/S0393-3660.20.04333-8

Copyright © 2020 EDIZIONI MINERVA MEDICA

language: English

Thyroid storm mimicking neurological injury after cardiac surgery

Mattia VINCIGUERRA 1 , Ludovico FIMIANI 2, Giuseppe SEPOLVERE 2, Francesco ARLOTTA 2, Antonio DE BELLIS 2, Ernesto GRECO 1

1 Department of Clinical, Internal Medicine, Anesthesiology and Cardiovascular Sciences, Sapienza University, Rome, Italy; 2 Department of Cardiology and Cardiac Surgery, San Michele Nursing Home, Maddaloni, Caserta, Italy



An episode of sudden severe thyrotoxicosis appeared in a 52-year-old woman, affected by euthyroid multinodular goiter latent for Grave’s disease, after elective off-pump coronary artery bypass graft operation. The thyroid disorder, classified as a thyroid storm, caused sinus tachycardia, high fever and severe neurological impairment with tonic-clonic seizure and acute bulbar palsy, which led the patient in a comatose status. The suspicious for an ischemic injury after cardiac surgery was initially strong but cranial computerized tomography failed to demonstrate evidence of acute cerebrovascular accident. The acute bulbar palsy caused an acute muscular weakness and a tracheostomy was necessary, which was removed after a gradual recovery of muscle tone. Functional neurological impairment, secondary to hyperthyroidism, was diagnosed after three days later after the negative evidence of imaging and due to the recent weight loss and sinus tachycardia. Thyroid tests confirmed severe thyrotoxicosis with high level of thyroid hormones (THs); anti-thyroid drug Methimazole and adjuvant treatment with Lugol were immediately set up. Important neurological improvements with normalization of THs appeared. The patient was finally discharged the 27 postoperative day with a neurological complete recovery of functions. The aim of this case is to stress that thyrotoxicosis should be considered in differential diagnosis of neurological injury after cardiac surgery.


KEY WORDS: Thyrotoxicosis; Trauma, nervous system; Cardiac surgical procedures

top of page